Scientific Article
previous document  unige:29875  next document
add to browser collection
Title

Management of cutaneous type IV hypersensitivity reactions induced by heparin

Authors
Ludwig, Ralf J.
Schindewolf, Marc
Utikal, Jochen
Lindhoff-Last, Edelgard
Published in Thrombosis and Haemostasis. 2006, vol. 96, no. 5, p. 611-617
Abstract Localized hypersensitivity reactions to subcutaneous heparin injections have been described since 1952. Yet, the incidence of these reactions, which are distinct from skin lesions associated with heparin-induced thrombocytopenia type II (HIT II), remains uncertain. However, in the last 10 years an increasing number of patients have been reported, leading to the assumption that cutaneous hypersensitivity reactions towards heparin are underreported. Clinically patients present with itching, sometimes infiltrated, and blistering erythemas at the injection sites of heparins. The diagnosis of cutaneous heparin allergy may, on the one hand, lead to delay of required medical or surgical treatment. On the other hand, delayed initiation of treatment may lead to a generalized eczematous reaction. Hence, from review of 223 cases of patients with cutaneous hypersensitivity reactions to heparin, we here summarize the clinical picture of cutaneous type IV allergic reactions, define risk factors on both the patient- and drug-side, and give an overview of principle therapeutic alternatives, as well as recommendations for treatment options for emergency and elective patients. As the proposed management of patients with cutaneous hypersensitivity reactions to heparin may have fatal consequences when applied in patients with HIT type II, diagnosis of skin lesions in heparin-treated patients needs to be precise.
Keywords Drug Hypersensitivity/diagnosis/therapyHeparin/*adverse effectsHumansHypersensitivity, Delayed/*chemically induced/diagnosis/therapySkin Diseases/*chemically induced/immunology
Identifiers
PMID: 17080218
Full text
Citation
(ISO format)
LUDWIG, Ralf J. et al. Management of cutaneous type IV hypersensitivity reactions induced by heparin. In: Thrombosis and Haemostasis, 2006, vol. 96, n° 5, p. 611-617. https://archive-ouverte.unige.ch/unige:29875

111 hits

0 download

Update

Deposited on : 2013-09-20

Export document
Format :
Citation style :